Tornadoes · United States · Kansas · 2015

EF0 tornado, Hugoton, Kansas, April 11, 2015

This EF0 tornado ran 0.5 miles across Stevens County on April 11, 2015, touching down at 8:06 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
April 11, 2015
Touchdown
8:06 PM CDT (01:06 UTC)
Lifted
8:08 PM CDT (01:08 UTC)
On the ground
2 minutes
Path length
0.5 miles (0.8 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Stevens County
Touchdown point
37.330, -101.440
Lift-off point
37.334, -101.432
Record number
1504111906-01

What the Weather Service recorded

Thunderstorms were confined to mostly the far southwest part of the area along a dryline in the vicinity.

This was a brief tornado and most likely a landspout.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

15 minutes of warning. NWS DDC issued a tornado warning for this county at 00:51 UTC, 15 minutes before the tornado touched down, in force until 01:30 UTC.

The county was under a severe thunderstorm watch, issued at 20:43 UTC and running to 04:00 UTC.

Issued (UTC)ExpiredProductOffice
20:43 UTC04:00 UTCSevere Thunderstorm WatchDDC
00:51 UTC01:30 UTCTornado WarningDDC
01:29 UTC02:15 UTCSevere Thunderstorm WarningDDC

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 01:00 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the tornado touched down at Apr 11, 6:43 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Apr 11, 6:43 PM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
643 PM CDT SAT APR 11 2015

...UPDATED FOR AVIATION...

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 350 PM CDT SAT APR 11 2015

THE BEST CHANCE FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING APPEARS TO BE CONFINED TO THE FAR SOUTHWEST CORNER OF KANSAS
SOUTH AND WEST OF HIGHWAY 50 AND HIGHWAY 83. THE SPC MESOANALYSIS
PAGE IS SHOWING SURFACE BASED CAPE VALUES RISING INTO THE
1000-1500 J/KG RANGE OVER FAR SOUTHEAST COLORADO WHERE STRONGER
AFTERNOON HEATING HAS BEEN OCCURRING. INSTABILITY DROPS OFF FAIRLY
RAPIDLY FARTHER EAST INTO SOUTHWEST KANSAS.

THUNDERSTORMS ARE BEGINNING TO FIRE OUT ALONG THE DRYLINE AXIS THIS
AFTERNOON. THESE STORMS SHOULD BE ABLE TO MOVE INTO FAR SOUTHWEST
KANSAS INTO THIS EARLY EVENING BUT THINK THAT THE SEVERE THREAT
SHOULD DIMINISH WITH THE LOSS OF DAYTIME HEATING. THE NAM AND GFS
SHOW THAT SCATTERED SHOWERS AND THUNDERSTORMS COULD PERSIST ACROSS
SOUTHWEST INTO CENTRAL KANSAS INTO THE LATE EVENING AND OVERNIGHT
HOURS BEFORE DIMINISHING LATER TONIGHT. THIS WOULD MAKE SENSE AS
THE UPPER LEVEL SUPPORT FROM THE LEFT EXIT REGION OF THE UPPER JET
COMBINED WITH THE MID LEVEL WARM ADVECTION PROPAGATE EAST
OVERNIGHT. LATER TONIGHT, LOW STRATUS IS PROGGED TO DEVELOP OVER
NEARLY ALL BUT THE FAR SOUTHWEST PART OF THE AREA.

ON SUNDAY A SURFACE TROUGH WILL MOVE THROUGH WESTERN KANSAS TO CENTRAL
KANSAS BY AFTERNOON. THIS WILL SWEEP THE LOW CLOUDINESS OUT OF THE
AREA AS WINDS BECOME WEST TO NORTHWEST BEHIND THE TROUGH AND PUSH
DRIER AIR INTO THE REGION. THUNDERSTORM CHANCES WILL INCREASE AGAIN
MAINLY OVER SOUTH CENTRAL KANSAS LATE SUNDAY AFTERNOON IN THE VICINITY
OF THE TROUGH.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 321 PM CDT SAT APR 11 2015

AN UPPER LEVEL SHORTWAVE MOVING THROUGH THE NORTHERN PLAINS WITH
MID TO LOWER LEVEL MOISTURE IN PLACE WILL ALLOW A FEW
THUNDERSTORMS TO FORM ACROSS CENTRAL AND SOUTH CENTRAL KANSAS LATE
SUNDAY EVENING INTO SUNDAY NIGHT. A FEW OF THESE THUNDERSTORMS
COULD BECOME STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS
BEING THE MAIN CONCERN. OTHERWISE EXPECT PARTLY CLOUDY SKIES OVER
WEST CENTRAL AND SOUTHWEST KANSAS WITH INCREASING CLOUDINESS
ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. IN ADDITION, A COLD FRONT
AT THE SURFACE IS ALSO EXPECTED TO MOVE THROUGH THE AREA SUNDAY
EVENING SHIFTING SOUTHERLY WINDS TO MORE OF A NORTHERLY DIRECTION
FOR THE REMAINDER OF THE NIGHT.

MEANWHILE, AN UPPER LEVEL LOW ABOVE THE SOUTHERN ROCKIES AND
NORTHERN MEXICO SUNDAY NIGHT WILL MOVE INTO WESTERN TEXAS ON
MONDAY THEN CURL NORTHEASTWARD INTO OKLAHOMA MONDAY NIGHT. THE LOW
THEN WEAKENS INTO AN OPEN WAVE TUESDAY AS IT BECOMES ABSORBED INTO
THE NEXT SYSTEM ENTERING THE INTERMOUNTAIN WEST. MID TO LOWER
LEVEL MOISTURE WILL BE AMPLE ACROSS THE SOUTHERN PLAINS MONDAY
INTO MONDAY NIGHT WITH THUNDERSTORMS FIRING OFF ALONG THE
AFOREMENTIONED COLD FRONT. SOME MID LEVEL MOISTURE COULD LINGER
ALONG THE KS/OK BORDER DURING THIS TIME FRAME WITH MOSTLY CLOUDY
SKIES. OTHERWISE SKIES WILL CONTINUE TO BE PARTLY CLOUDY ACROSS
THE REMAINDER OF THE CWA. A FEW THUNDERSTORMS MAY THEN BE POSSIBLE
ACROSS SOUTH CENTRAL KANSAS TUESDAY AS THE STORM SYSTEM CURLS
NORTHWARD, BUT MOST OF THE AREA SHOULD REMAIN DRY. WINDS MONDAY
THROUGH TUESDAY WILL GENERALLY BE FROM AN EASTERLY DIRECTION AS
THE MAIN SURFACE CIRCULATION REMAINS SOUTH OF THE CWA.

NEXT WE FOCUS ON THE UPPER LEVEL SHORTWAVE INTENSIFYING ABOVE THE
INTERMOUNTAIN WEST TUESDAY NIGHT AS IT BECOMES AN UPPER LEVEL LOW
ACROSS THE CENTRAL ROCKIES WEDNESDAY BEFORE SLIDING INTO THE
SOUTHERN ROCKIES THURSDAY. THIS LOW THEN EJECTS EASTWARD ACROSS
THE SOUTHERN PLAINS THURSDAY NIGHT INTO FRIDAY BEFORE EXITING THE
AREA BY FRIDAY NIGHT. TOWARDS THE SURFACE, AN AREA OF LOW PRESSURE
WILL INTENSIFY ACROSS EASTERN COLORADO AS THIS SYSTEM APPROACHES
SHIFTING WINDS TO MORE OF A SOUTHERLY DIRECTION. PRECIPITATION
CHANCES FIRST INCREASE ACROSS CENTRAL AND SOUTH CENTRAL KANSAS
TUESDAY NIGHT THEN SPREAD ACROSS THE REMAINDER OF THE CWA
WEDNESDAY THROUGH FRIDAY. THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY
AND THURSDAY WITH RAIN SHOWERS BEING MORE LIKELY THURSDAY NIGHT
INTO FRIDAY. CLOUDS WILL INCREASE IN COVERAGE THROUGH THIS TIME
FRAME WITH MOSTLY CLOUDY SKIES EXPECTED WEDNESDAY NIGHT THROUGH
THURSDAY.

AS FOR TEMPERATURES, HIGHS MONDAY THROUGH WEDNESDAY LOOK TO RANGE
FROM THE MID 60S TO LOWER 70S. LOWS WILL GENERALLY BE IN THE 40S
WITH THE EXCEPTION OF SUNDAY NIGHT WHEN LOWER 50S WILL BE POSSIBLE
ACROSS SOUTH CENTRAL KANSAS. THE COOLEST DAY OF THE WEEK LOOKS TO
BE ON THURSDAY WITH LOWS THURSDAY MORNING RANGING FROM THE UPPER
30S ACROSS FAR WESTERN KANSAS TO MID 40S ACROSS SOUTH CENTRAL
KANSAS AND HIGHS DURING THE AFTERNOON THURSDAY LOOK TO ONLY REACH
INTO THE LOWER TO MID 60S. HIGHS IN THE MID TO UPPER 60S ARE THEN
FORECASTED ON FRIDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 636 PM CDT SAT APR 11 2015

A WEAK MID LEVEL DISTURBANCE MAY BRING A FEW ELEVATED
THUNDERSTORMS TO WESTERN KANSAS OVERNIGHT. SOUTHEAST UPSLOPE FLOW
OF 12-22KT WILL BRING AREAS OF LOW STRATUS WITH SOME LIGHT FOG AND
IFR CIGS AFTER 06-09Z UNTIL 14-16Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  53  81  49  67 /  40  20  20  10
GCK  50  79  45  67 /  30  10  10  10
EHA  48  82  46  64 /  40  10  10  20
LBL  52  82  50  67 /  40  20  20  20
HYS  54  79  45  68 /  30  10  10  10
P28  55  80  53  70 /  40  40  50  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...GERARD
LONG TERM...HOVORKA_42
AVIATION...KRUSE
Hazardous weather outlook, Apr 11, 3:10 AM CDT, 16 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
310 AM CDT SAT APR 11 2015

KSZ030-031-043>046-061>066-074>081-084>090-120815-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
310 AM CDT SAT APR 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHWEST
KANSAS THIS AFTERNOON AND EVENING WITH THE POTENTIAL FOR QUARTER
TO GOLF BALL SIZE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL AND EASTERN PORTIONS
OF SOUTHWEST KANSAS SUNDAY. ANY STORM THAT DEVELOPS MAY BE CAPABLE
OF PRODUCING UP TO QUARTER SIZE HAIL AND GUSTY WINDS IN EXCESS OF
50 MPH.

THUNDERSTORMS WILL BE POSSIBLE AGAIN TOWARD THE MIDDLE PART OF
NEXT WEEK. HOWEVER, IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR
SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING...GENERALLY SOUTHWEST OF A SCOTT CITY TO COLDWATER LINE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

32

In the hours before

Special weather statement, Apr 11, 5:42 PM CDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
542 PM CDT SAT APR 11 2015

KSZ030-031-112330-
ELLIS KS-TREGO KS-
542 PM CDT SAT APR 11 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TREGO AND
NORTHWESTERN ELLIS COUNTIES UNTIL 630 PM CDT...

AT 541 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 3
MILES EAST OF WAKEENEY...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WAKEENEY.

LAT...LON 3902 9945 3898 9988 3904 9990 3913 9981
      3913 9956
TIME...MOT...LOC 2241Z 239DEG 22KT 3904 9982

FINCH
Special weather statement, Apr 11, 6:34 PM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
634 PM CDT SAT APR 11 2015

KSZ074-084-120015-
MORTON KS-STANTON KS-
634 PM CDT SAT APR 11 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN STANTON AND NORTHERN
MORTON COUNTIES UNTIL 715 PM CDT...

AT 634 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 3
MILES SOUTH OF THE SAUNDERS ELEVATOR...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY...MANTER AND THE SAUNDERS ELEVATOR.

LAT...LON 3752 10204 3766 10170 3733 10164 3731 10204
TIME...MOT...LOC 2334Z 251DEG 23KT 3742 10204

FINCH
Local storm report, Apr 11, 7:20 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
720 PM CDT SAT APR 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     HAIL             8 NW RICHFIELD          37.35N 101.89W
04/11/2015  E1.00 INCH       MORTON             KS   STORM CHASER

&&

WHOVORKA
Local storm report, Apr 11, 8:05 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
805 PM CDT SAT APR 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     HAIL             11 SSW BIG BOW          37.42N 101.64W
04/11/2015  E2.75 INCH       STANTON            KS   TRAINED SPOTTER

&&

06

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Dodge City, (KDDC), 00:00Z

1.1 hours before the tornado, 144 km from the path. April 12, 2015.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2015-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -93913, lifted condensation level 1269 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 00:00Z on 2015-04-12The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 67 square meters per square second, 0 to 6 km bulk shear 38 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-93913 J/kg
Surface CAPE
40 J/kg
Mixed-layer LCL
1269 m above ground
0-6 km bulk shear
38 kt
0-1 km bulk shear
20 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2
0-3 km lapse rate
6.1 K/km

Open this sounding in Storm Lab

Dodge City, (KDDC), 12:00Z

10.9 hours after it, 144 km from the path. April 12, 2015.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2015-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 905 joules per kilogram, CIN -36, lifted condensation level 488 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 12:00Z on 2015-04-12The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 365 square meters per square second, 0 to 6 km bulk shear 53 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
905 J/kg
Mixed-layer CIN
-36 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
488 m above ground
0-6 km bulk shear
53 kt
0-1 km bulk shear
42 kt
0-1 km storm-relative helicity
365 m²/s²
0-3 km storm-relative helicity
363 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.4
0-3 km lapse rate
4.0 K/km

Open this sounding in Storm Lab

The surface observations

Liberal_muni (LBL), 53 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Dodge City radar (KDDC), 138 km away, was scanning. The volume nearest the touchdown began at 01:05 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
00:12 UTCHAIL 18 Nw RichfieldMorton, KS
00:40 UTCHAIL 111 Ssw Big BowStanton, KSDIME SIZE HAIL COVERED THE GROUND.
00:48 UTCHAIL 2.7511 Ssw Big BowStanton, KS
01:01 UTCHAIL 1.7512 Nne RichfieldStanton, KS
01:06 UTCTORNADO13 W MoscowStevens, KSBRIEF TOUCHDOWN
01:24 UTCHAIL 13 Sw UlyssesGrant, KS
01:29 UTCHAIL 0.889 Wnw MoscowStevens, KSTHE REPORT WAS RELAYED BY EMERGENCY MANAGEMENT.
01:31 UTCHAIL 18 S UlyssesGrant, KSHAIL COVERING THE GROUND.
01:31 UTCHAIL 1.258 Se Big BowGrant, KS
01:48 UTCHAIL 0.756 Nne Johnson CityStanton, KS

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2015 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of April 11, 2015

1 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 116:36 PM CDTEF0Potter, TX2.830

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.